IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5198 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  
  In this article
    Abstract
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed3980    
    Printed69    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 
CASE REPORT
Year : 2003  |  Volume : 69  |  Issue : 7  |  Page : 87-89

Antiretrovirals in reiterís syndrome with hiv infection a case report


Department of Dermatology and Venereology, Base Hospital, Delhi Cantt - 10

Correspondence Address:
(Derm & Ven), Base Hospital, Delhi Cantt-10

   Abstract 

A case of Reitherís syndrome in a 32 years old HIV patient not responding to non steroidal anti-inflammatory drugs, PUVASON and topical therapy treated with combination of Zidovudine, Lamivudine and Nevirapine with dramatic response in six weeks is reported.

How to cite this article:
Sanghi S S, Sayal S K. Antiretrovirals in reiterís syndrome with hiv infection a case report. Indian J Dermatol Venereol Leprol 2003;69, Suppl S1:87-9


How to cite this URL:
Sanghi S S, Sayal S K. Antiretrovirals in reiterís syndrome with hiv infection a case report. Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Oct 19];69, Suppl S1:87-9. Available from: http://www.ijdvl.com/text.asp?2003/69/7/87/5873



   Introduction Top

Reiter's syndrome is a multisystem disorder characterised classically by a 'triad of conjunctivitis and arthritis associated with antecedent gastrointestinal or genitourinary infection. The classical syndrome as described by Reiter's is rarely seen in its complete form, with only one third of the patients show the complete triad.[1] The increase of Rheumatic disorder in HIV infected has been known for the last decade with special emphasis on Reiter's Syndrome. The modification of Immune regulation may be important in the pathogenesis of Reiter's Syndrome in patients infected by HIV.[2]
We report a case of Reiter's syndrome with HIV infection who showed an excellent response to antiretrovirals.


   Case Report Top

A 32-year-old male patient presented with multiple scaly lesions all over body of 3 months duration and polyarthritis of 2 months duration. There was history of intermittent low grade fever, significant weight loss and loose motion off and on. There was no history of urethral discharge. Clinical examination revealed a thinly built, ill looking cachectic patient, keratoderma blenorrhagicum on palms and soles [Figure - 1] psoriasiform lesions on trunk and extremities [Figure - 2] and polyarthritis (both knee, ankles).
During investigations ELISA for HIV 1&2 was found to be positive, confirmed by Western Blot. ESR was raised. Urine and stool culture were negative and urethral culture for chlamydia was negative. Histopathological examination of skin showed a psoriasiform picture. CD4 cell count was 17/cumm.
He was put on Indomethacin 25mg thrice daily, oral PUV Asol and topical keratolytic therapy for 8 weeks with no significant relief. Keeping advanced HIV infection with severe Reiter's syndrome in mind, he was started on triple drug antiretroviral in form of Tab Zidovudine 300 mg BD, Tab Lamivudine 150 mg BD and Tab Navirapine 200mg OD. Significant improvement in skin lesions [Figure - 3] and joint pain was noted in 6 weeks with improvement in general condition also. He is presently on regular follow up and continued on triple drug antiretroviral.


   Discussion Top

Reiter's Syndrome was first described in association with the human Immunodeficiency Virus in 1987. The course of Reiter's syndrome in HIV is more severe, progressive and refractory to treatment than in Non-HIV positive patient's. Infectious agents may play a critical role in the initiation or perpetuation of Reiter's Syndrome. HIV may directly cause arthritis or it may increase the host's susceptibility to infections with arthritogenic organism.3
Therapy of Reiter's syndrome in setting of HIV infection is often difficult not only because of the characteristic increased severity but also because use of immunosuppressive agents may be counter-productive. Successful treatment of severe Reiter's syndrome associated with human-immuno deficiency virus infection with etretinate, acitretin and Sulphasalazine has been reported by various authors.4,5 Since this patient was not responding to NSAIDs and PUVASOL, and immunosuppressive could not be used in view of low CD4 count, we started the patient on triple drug therapy with dramatic response which was seen in 6 weeks. On scanning literature to the best of our knowledge, we could not find any reference quoting successful use of antirectrovirals in Reiter's syndrome with HIV infection. In our view more studies will be required to explain the usefulness of antiretrovirals in similar clinical state. 

   References Top

1.Rithe MJ, Kerdal FA. Reiter's syndrome. Int J Dermatol 1991; 30:173-180.  Back to cited text no. 1    
2.De Mello e Silva AC, Boulos M. Reiter's syndrome and Human Immuno deficiency Virus infection. Rev Hosp Cline Fac Med Sao Paulo 1998 Jul-Aug. 53(4):202-204.  Back to cited text no. 2    
3.Altman EM, Centeno LV, Mahal M. Bielory L. AIDS associated Reiter's syndrome. Ann Allergy 1994 Apr; 72(4):307-316.  Back to cited text no. 3    
4.Blanche P. Acitretin and AIDS related Reiter's disease. Clin Exp Rheumatol. 1999 Jan-Feb; 17(1):105-106.  Back to cited text no. 4    
5.Hisla E, Rhim HR, Reddy A, Taranta A.Improvement in CD4 lymphocyte count in HIV-Reiter's Syndrome after treatement with Sulphasalazine. J Rheumatol. 1994 Aprl 21(4):662-664.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow